← Return to Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Discussion
Comment receiving replies
@coloradogirl

So, I just finished this process with Zoloft (sertraline) and here are some things that worked for me. Your mileage may vary, but hopefully these are low risk for you to try.

1) You may need to ask your doctor for a slower tapering program than other patients. Some people are just more sensitive to dosage changes. Be aware that symptoms will get better, then may reappear each time you taper. AAFMA (practice group of family physicians) says that the symptoms typically last 1-2 weeks and as long as 4 weeks, so I just kept reminding myself that it was temporary.
2) Be watchful for things that make your symptoms worse. For example, caffeine seems to trigger the brain zaps for me (still, even after being off for several weeks), so I cut back my caffeine intake. I didn’t give it up completely (because I still need to function), but cut back on how much real coffee I was drinking, mixed decaf with regular, and switched to tea sometimes. In the end, I probably cut my daily caffeine intake in half, and it did help quite a lot.
3) Ibuprofen or other pain reliever can help with the flu-like body aches.
4) Benadryl helped with the brain zaps.
5) Exercise helped with both. Even if I wasn’t up to a run, a few blocks of walking would settle down the symptoms for a while at least. (Then, when they come back, just take another walk. We took a lot of walks for a while there).
6) Get enough sleep. As I came down off the meds, my normal sleeping patterns returned, which was great, but it did mean that I needed to plan time to let my body rest.
7) Pay attention to your diet. Your brain uses carbs to make seratonin, so now is not the time to go on the Atkins diet. Eat well and make sure you’re getting enough healthy carbs. You may crave sweets; I certainly did. I tried to counteract this by having bananas, graham crackers, and other healthy things I could snack on instead of sticking my head in a birthday cake like I seemed to want.

No lie – it’s a painful process, but this did really help make it easier. Also, at a certain point, when I was down the below the normal starter dose, I just ripped off the bandaid and went to zero. At that point, it felt like each taper was just prolonging the suffering. Don’t just go cold turkey from your current dose, though, as that can be dangerous. Also, don’t add any supplements or substitutes for the SSRI without talking to your doctor first (also dangerous).

And of course, watch for the return of depression / anxiety type symptoms. For a while it was hard to tell whether I was tired because of the change in meds or because my depression was returning. I figured as long as I felt okay enough to function and wasn’t thinking about being harmful to myself or anyone else, I could play it out and see. It turned out to be the meds and on the other side, I can see that I was more worried about it than I needed to be.

I wish you the best of luck and a healthy life.

Mardee

Jump to this post


Replies to "So, I just finished this process with Zoloft (sertraline) and here are some things that worked..."

@brightwings I am so impressed with what those of you have gone through to get off these drugs, but please remind me again — why are so many people so anxious to get off of them? I would like to know to be able to understand someone I am close to who is not trying to get off but I suspect should.

I have gotten the impression from some posts that being on these drugs tends to dull your senses/emotions over time? Is that accurate or did I misinterpret something?
JK

That is the course I'm following right now to wean myself off of Pristiq. It's really hard getting off of this drug! Headaches and nausea!

Please let me know how you’re doing on Trintellix. My doctor wants me to come off 225 mg of Effexor XR, 10 mg Buspsr and 150 mg of Wellbutrin and start Trintellix. I am horrified of what’s to come in this process. I did come if 300 mg Effexor XR and like to have had a nervous breakdown. I ended up at the Mayo Clinic in Rochester, at the time I was put back on Effexor (mistake). That was 8 years ago. I cannot concentrate and stay focused. I’m hoping the Trintellix will help.

I second what @brightwings had suggested. I went from 100 to 75 then down to 50. The jump from 75 to 50 was more than my brain could handle so I'm doing 75mg 1 day then 50mg the next. I'm also now taking prozac as a buffer. I want nothing more than to get off this drug but it's going to take some time. I hope you feel better soon!

Seems very extreme for anxiety. I have anxiety and depression.

I, too, have been on Effexor for over twelve years. My question to you, did you have problems concentrating, did you have a Don’t Care Attitude and was it very hard for you to get motivated and enjoy life before coming off? I have an appointment with my mental health doctor next week. We talked about me coming off and maybe trying Trintellix at my last appointment.
I so want my life back. I’m taking Effexor, Buspar and Wellbutrin and more depressed than ever.

Hello Mardee. I was really happy to find this site. My Dr. has just started the weaning off of Venlafaxine and I am not having such a great time. I was on Zoloft for many years for anxiety, then because our insurance quit covering it they switched me to Venlafaxine. I have been on this for a few years. My dosage is 75mg per day. I'm having crummy dreams, the brain zaps ( which I was happy to find the term for). I'm now taking 75mg every other day. The day after I go without the pill is when I have all my issues. I think I should ask my Dr. if I could first step down by cutting back by a half a pill instead of a whole pill, then go to a whole pill. I'm a bit confused by all of this. I'd really like to hear from you. Thanks Evelyn

Hello @evey and @dcclowdus! Welcome to Mayo Clinic Connect. Thank you for posting! I'm glad both of you have found a spot on connect. I hope you feel welcome and can ask questions and get support from the community.

Evelyn, what instructions did your physician provide you with for tapering off?

Hello. Sorry it took me so long to get back to you. My normal dosage is 75mg per night. She said to skip a pill every other night. I think it's too much of a taper as on after the no pill night I have horrible brain zaps and other crummy things going on. Tonight is supposed to be a no pill night but I think I'm going to take a half of a pill. I have been on this med for about 3 years now, before that it was Zoloft for about 22 years. All for anxiety. I'm a bit confused.

Thanks @evey. Im going to call my doctor tomorrow to see if I can get in earlier than two weeks. My pill is a capsule. No breaking mine. I'm anxious to see what she says.

That will be a good move I think. I just talked to my Niece who is a pharmacy tech and She told me not to take 1 pill every other day but take a half a pill each day for about a week or until the withdrawal symptoms ease up then go to fourths. Wishing you the best.

Good morning @evey. Thanks again for your reply. Did you notice weight gain with this med? I have. I'm usually 120 and I'm now 138. I eat extremely healthy and exercise daily. My fiance is also very healthy so we keep each other on track. No matter how much I exercise ( I increased cardio) I can't lose a pound.

  Request Appointment